Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Memphis, TN

March 14, 2019Lake County, Obion County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 14, 2019, 7:57 AM CDT for Lake County, Obion County, Tennessee; Mississippi County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 7:57 AM CDT (12:57 UTC)
Expired
Mar 14, 2019, 8:45 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mississippi County, AR, Lake County, TN, Obion County, TN

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:28 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:22 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 14, 6:22 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Thu Mar 14 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 528 AM CDT Thu Mar 14 2019/

Sufficient shear coupled with increasing CAPE amounts near 1000
j/kg this morning has prompted a tornado watch for most of the
Midsouth through noon.

JAB

PREV DISCUSSION... /issued 338 AM CDT Thu Mar 14 2019/

DISCUSSION...

Current through today...first wave of convection is beginning to
lift north of the region early this morning. This activity was
associated with the negative trough pivoting around the current
upper low in Nebraska. Farther southwest on radar a new line of
convection was intensifying over northeast Texas. A watch has been
issued and warnings are up and verifying from the Shreveport
office. This activity is along the actual cold front and is being
well handled by the short term models. The line is forecasted to
grow both north and south and move into the Midsouth by mid
morning. Until the line arrives the severe threat early this
morning appears low. Later things will begin to ramp
up...especially east of a Paris to Jackson to Oxford line where
the airmass has been least...if not at all worked over. Coupled
with dewpoints of mid 60s advecting into this region and
lingering SRH amounts near 300 m^2/s^2...a few discrete cells with
more vigorous updrafts could evolve. Models agree on a CAPE plume
of near 750 j/kg over this zone by 18z...that may be slightly
under done if some sun can shine. Best guess for the most focused
region will once again run along Pickwick Lake south to points
east of the Natchez Trace Parkway...where a brief window for a
tornado remains if surface winds can stay backed from 180 or 190.

Despite the storm lifting into the Western Great Lakes strong
south to southwest gradient winds will continue...with the highest
gusts across northeast Arkansas and the Bootheel of Missouri. No
changes to the wind advisory are anticipated. Rainfall amounts so
far have ranged from 1-3 inches with this first round...though not
getting much help from NQA radar as actual readings have been
well underestimated. Today's activity could place another half of
an inch over that same zone. Models indicate precipitation exiting
Monroe County by sunset. After seeing temperatures in the 70s
today lows will fall into the 40s areawide tonight. West to
northwest winds will decouple across the southeastern counties
tonight...potentially allowing for patchy fog to form after
midnight. Farther north and west wind speeds will be higher.

Friday through Sunday...surface high pressure will reside over
the middle of the country for the weekend. Overall skies will be
clear to mostly clear with northwesterly breezes. Cool mornings in
the 30s will yield afternoon highs in the 50s and low 60s.

Monday through Thursday...The GFS and ECMWF show the upper jet
becoming more northerly this period as a ridge builds over the
Northern Rockies. An almost Omega block pattern may become
established. A few descending shortwaves will bring passing clouds
and perhaps a low-end threat for a light shower to the area. High
temperatures this period appear a few degrees shy of seasonal
averages...with lows remaining above freezing.

JAB

&&

.AVIATION...

One more round of Showers and thunderstorms will sweep across the
Midsouth this morning. Attempted to time the arrival and end of
storms based on both radar and short term guidance. Brief gusty
wind and IFR vis is likely in association with thunderstorms. Cigs
in association with the showers will likely be around 2,000 feet,
increasing to 3000-5000 behind the storms, then above 5000
overnight.

South winds over 20kt with gusts over 30kt will shift from the
Southwest behind the line of showers then from the Northwest
tonight, gradually decreasing to around 10kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 14, 5:30 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Thu Mar 14 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Thu Mar 14 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A wind advisory is in effect for the entire area through 7 PM
Thursday.

There is an slight and marginal risk for severe storms this
morning and afternoon. A Tornado Watch is in effect for a large
portion of the area. Greatest risk will be along and east of the
Mississippi River. Damaging winds will be the primary threat.
Secondary threats include localized flooding...large hail and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning and afternoon.

In the hours before

Local storm report, Mar 14, 6:41 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND DMG     4 WNW JONESBORO         35.84N  90.75W
03/14/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            REPORT OF FOUR POWERLINES DOWN IN THE NORTHBOUND LANE
            ALONG I-555 NEAR THE WASHINGTON ST. EXIT IN JONESBORO,
            AR.

&&

SGW
Local storm report, Mar 14, 6:46 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     5 N JONESBORO           35.89N  90.69W
03/14/2019                   CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT OF FENCE DAMAGE ON CO. RD. 732.

&&

SGW
Special weather statement, Mar 14, 7:00 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
700 AM CDT THU MAR 14 2019

MOZ115-TNZ001-002-141245-
Pemiscot MO-Lake TN-Obion TN-
700 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...

Northern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...

At 700 AM CDT...a strong thunderstorm producing winds at least 45
mph was located near Bolton, or near Hayti, moving northeast at 45
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Pemiscot...Lake and western Obion Counties should
monitor this storm closely.

LAT...LON 3650 8911 3621 8936 3621 8948 3619 8949
      3619 8996 3643 8972 3640 8967 3641 8960
      3634 8955 3634 8953 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 1200Z 231DEG 41KT 3629 8971
Local storm report, Mar 14, 7:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      5 SSW JONESBORO         35.76N  90.73W
03/14/2019                   CRAIGHEAD          AR   EMERGENCY MNGR

            REPORT OF FLOODING ON CO. RD. 425 AND UNSAFE TO DRIVE.

&&

SGW
Special weather statement, Mar 14, 7:33 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
733 AM CDT THU MAR 14 2019

ARZ018-026-028-MOZ113-115-141315-
Greene AR-Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-
733 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...

At 733 AM CDT...strong thunderstorms were producing winds up to 40
mph was located along a line extending from near Cardwell to Lake
City. Movement was northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Greene...eastern Craighead...northwestern
Mississippi...southwestern Pemiscot and southern Dunklin Counties
should monitor this storm closely.

LAT...LON 3619 8974 3570 9020 3571 9052 3586 9050
      3619 9030
TIME...MOT...LOC 1233Z 228DEG 30KT 3601 9028 3579 9044
Local storm report, Mar 14, 7:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG 3 SW MIDTOWN MEMPHIS    35.10N  90.01W
03/14/2019                   SHELBY             TN   BROADCAST MEDIA

            *** 1 INJ *** LARGE TREE FELL ON A HOME IN MIDTOWN
            MEMPHIS DUE TO NON-THUNDERSTORM WINDS AHEAD OF THIS
            STORM.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:14 PM CDTSevere Thunderstorm WarningMEGCoahoma46 min
Mar 13, 7:48 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica42 min
Mar 13, 8:24 PM CDTSpecial Weather StatementMEGDeSoto66 min
Mar 13, 9:04 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie41 min
Mar 13, 9:37 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tate38 min
Mar 13, 10:14 PM CDTSpecial Weather StatementMEGBenton, Marshall61 min
Mar 13, 10:23 PM CDTSevere Thunderstorm WarningMEGMarshall23 min
Mar 14, 11:18 AM CDTSpecial Weather StatementMEGUnion27 min
Mar 14, 11:44 AM CDTSpecial Weather StatementMEGAlcorn31 min
Mar 14, 12:00 PM CDTTornado WarningMEGAlcorn, Tishomingo45 min
Mar 14, 12:38 PM CDTTornado WarningMEGMonroe37 min
Mar 14, 12:52 PM CDTTornado WarningMEGTishomingo18 min
Mar 14, 1:14 PM CDTSpecial Weather StatementMEGMonroe16 min
Mar 14, 1:44 PM CDTSpecial Weather StatementMEGMonroe46 min
Mar 14, 3:19 AM CDTRiver Flood WarningMEGFayette, Shelby10 hr
Mar 14, 7:00 AM CDTSpecial Weather StatementMEGLake45 min
Mar 14, 12:28 PM CDTTornado WarningMEGHardin30 min
Mar 14, 1:09 PM CDTRiver Flood WarningMEGDyer, Gibson, Obion3 days
Mar 14, 5:44 AM CDTSpecial Weather StatementMEGCraighead, Poinsett46 min
Mar 14, 5:53 AM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett16 min
Mar 14, 6:13 AM CDTSpecial Weather StatementMEGClay47 min
Mar 14, 6:18 AM CDTSevere Thunderstorm WarningMEGCross, Poinsett42 min
Mar 14, 6:21 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi39 min
Mar 14, 6:38 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis36 min
Mar 14, 6:45 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi45 min
Mar 14, 6:51 AM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr
Mar 14, 7:02 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett43 min
Mar 14, 1:09 PM CDTRiver Flood WarningMEGMississippi, Poinsett20 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.